PDA

View Full Version : please help me out!



mamaherrera
August 5th, 2011, 12:54 PM
I had TE and who knows what else for the last two years, and am nw on spirolactone for four months due to PCOS. In January, I began adding cooked rosemary to my conditioner (due to CO-washer) and my shedding dramatically reduced, BUT I was getting an itchy scalp and I think it's from teh rosemary. So I stopped that, and now I'm doing low-poos twice a week and water rinses other days to try and maintain the scalp clean. but again, the last couple weeks, major shed, like 150 daily during shampoo, conditioner, comb thru, scrunching, etc. it just keeps coming. :confused: and I"m scared that I'm back to where I started. I just recently started a new good shampoo, curl junkie cleanser, and a new conditioner --a balancing conditioner, and an oil treatment to help with hair loss, that I ve been using daily that has castor oil and other essential oils, so I dont' know if it could be one of these factors, or if it's TE again, or if the spirolactone, or what. Its so frustrating because I've been there, done that, and I dont' want to go through this tough time again.

Cowgirl16
August 7th, 2011, 11:11 AM
It's not the spironolactone. Good luck.

archel
August 7th, 2011, 12:39 PM
PCOS causes hair loss, not the spironolactone (this is good stuff, maybe they'll put me on it!). I have a friend with severe PCOS who has very thin hair on top. I think it just comes with the territory. She said she started developing more facial hair and the hair on her head started thinning, gah! Not fun. :( I would keep up with the castor oil, I have started using it and even my baby hairs around my hairline that have never grown much are growing like weeds. It can't hurt!

Also, having ovarian cysts myself, just want to say *hug* and I'm handing you some virtual Vicodin!

archel
August 7th, 2011, 12:41 PM
One last thing - we shed around 100 hairs a day usually so 150 really doesn't sound terrible! Hang in there :-D

UltraBella
August 7th, 2011, 12:45 PM
Spironolactone typically won't cause thinning of scalp hair, but anything is possible. I am on 200mg daily with no side effects whatsoever. How much are you taking ?

GRU
August 7th, 2011, 05:14 PM
Just a side note on spironolactone -- PLEASE watch your potassium intake when on this medication (including "salt substitutes" which contain potassium) and make sure your doctor is testing your potassium levels regularly. Potassium can build up in your body on this medication, and hyperkalemia can cause cardiac arrhythmias and cardiac arrest.



/ student nurse rambling

pink.sara
August 7th, 2011, 05:22 PM
Uh GRU... Really? Because I'm taking this and my doc has Not warned me. Which worries me as I don't add salt to food or eat processed stuff but I am always drinking energy replacement drinks. I gym 3/4 times a week and play/train for roller derby 2/3 times too so that's like 5-6 lucozades a week!!!
Think I'd better have a chat with my regular nurse :(

GRU
August 7th, 2011, 05:42 PM
I just finished my Med-Surg I class last week, and I have my final exam for Pharmacology on Monday, and both instructors made a point of mentioning several times about the need to watch potassium intake with spironolactone.

Most diuretics make you lose potassium, so you need to take supplements and/or eat potassium-rich foods and monitor for hypokalemia, but spironolactone is called a "potassium-sparing" diuretic and you need to limit potassium intake and monitor for hyperkalemia.

Here are the items listed under Patient and Family Education in my Nurse's Drug Guide 2011 (http://www.amazon.com/Pearson-Nurses-Drug-Guide-2011/dp/0132149265):


Be aware that the maximal diuretic effect may not occur until third day of therapy and that diuresis may continue for 2-3 days after drug is withdrawn.
Report signs of hyponatremia or hyperkalemia, most likely to occur in patients with severe cirrhosis.
Avoid replacing fluid losses with large amounts of free water (can result in dilutional hyponatremia).
Weigh 2-3 times each week. Report gains/loss of 5 lb. or more.
Do not drive or engage in potentially hazardous activities until response to the drug is known.
Avoid excessive intake of high-potassium foods and salt substitutes.


Definitely ask your nurse/doctor about it, and find out how often (if at all) they've monitored your potassium levels. Unfortunately, hyperkalemia often has no warning symptoms -- you don't know about it until your heart rhythm goes to heck in a handbasket.

mamaherrera
August 7th, 2011, 07:17 PM
thanks, hearing 150 doesn't sound so bad makes me feel better, even if it's 150 daily??? My nurse said it's normal to shed more in the summer. I'm on 100 per day of spironolactone. don't know if it's helping much yet. It's only month 4 but already had my levels checked and things were fine. That's interesting about not replacing fluids wtih too much water, as I was informed to drink lots of water while taking spinolactone to help prevent problems. What's up with that???

GRU
August 7th, 2011, 07:48 PM
That's interesting about not replacing fluids wtih too much water, as I was informed to drink lots of water while taking spinolactone to help prevent problems. What's up with that???

It's good to drink large amounts of water throughout the day to prevent dehydration when taking a diuretic.

The warning refers to when you DO become dehydrated [fluid losses], they don't want you to drink tons of pure water to rehydrate -- you're already low on sodium to begin with, and suddenly adding large volumes of plain water will further dilute your blood, resulting in a proportionately lower amount of sodium within your blood (hyponatremia). This is sometimes called "water poisoning" or "water intoxication / toxicity" and it can be fatal.

(side note: this is also why small babies should not be given water-only bottles... in such a small body, it doesn't take much water to totally throw off the electrolyte balance)

mamaherrera
August 7th, 2011, 09:47 PM
thanks, very good explanation, I did not know that. It's a shame our doctors don't take the time to exlpain this stuff to us. It's very important. There's been times when I'm dehydrated and I've just dranken lots of water. Thank God he was with me and nothing happened. Will there usually be symptoms before something fatal so that you know you need some electrolytes?? Are these fatalities linked to spirolactone rare do you know, common?? What are some good drinks to drink when you are dehydrated and how to keep a balance?? I don't want to OVERDO it in sodium to try and overcompensate for the pill either. Complicated stuff. Would rather just get off it!

GRU
August 7th, 2011, 10:11 PM
What you should use as a fluid replacement when dehydrated is something that your doctor/nurse should go over with you in person.

But just so you have an understanding, hyponatremia and hyperkalemia are two separate issues.

Hyponatremia (http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001431/) refers to a too-low sodium level. This could result from you drinking large quantities of water when dehydrated, which would basically dilute your blood, causing the proportion of sodium in your blood stream to be too low. This is not necessarily something that would happen from drinking water/fluids throughout the course of the day -- it's more of a concern when you drink copious amounts of water, particularly if you were dehydrated to begin with.

Hyperkalemia (http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0002162/) refers to a too-high potassium level. This could result from a combination of taking a potassium-sparing diuretic as well as ingesting too much potassium. Each of these words links to a list of potassium-rich foods... eating "some" of these foods is fine -- you just don't want to chow down on a ton of them on any given day (check with your physician to see how much potassium he/she recommends for your daily intake): Potassium (http://www.cookinglight.com/eating-smart/nutrition-101/more-potassium-please-00400000001125/) Rich (http://www.essense-of-life.com/moreinfo/foodcharts.htm#potasfoods) Foods (http://www.weightlossforall.com/potassium-rich-food.htm) (note that these sites were designed for people trying to increase their potassium intake, rather than decrease it)


I included the PubMed links to both conditions so you can read a little more about them as well.